Alert archive / Idaho / Special Weather Statements in 2021
Special Weather Statement, NWS Pocatello, ID
NWS Pocatello, ID issued this special weather statement at May 17, 2021, 5:37 PM MDT for Bear Lake County, Idaho. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2021, 5:37 PM MDT (23:37 UTC)
- Expired
- May 17, 2021, 6:15 PM MDT
- In force
- 38 min
- Issued by
- NWS Pocatello, ID
County Bear Lake County, ID
The radar
The Salt Lake City radar (KMTX), 133 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 11.6 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 25 J/kg
- Mixed-layer CIN
- -345 J/kg
- Mixed-layer LCL
- 1620 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
598 WWUS85 KPIH 172337 SPSPIH Special Weather Statement National Weather Service Pocatello ID 537 PM MDT Mon May 17 2021 IDZ060-061-180015- Bear Lake Valley ID-Bear River Range ID- 537 PM MDT Mon May 17 2021 ...SPECIAL WEATHER STATEMENT... At 537 PM MDT, Doppler radar was tracking a strong thunderstorm near Dingle, or 7 miles northeast of Bear Lake Idaho Portion, moving south at 10 mph. Winds in excess of 30 mph will be possible with this storm. Boaters can expect a sudden increase in waves and very choppy waters which will result in hazardous boating conditions. Boaters are urged to seek safe harbor if possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... If on or near Bear Lake, Move to safe shelter now! Do not be caught on or near the water. Gusty winds and choppy waves are likely. && LAT...LON 4200 11145 4219 11137 4217 11105 4200 11105 TIME...MOT...LOC 2337Z 347DEG 9KT 4215 11126 $$ DMH
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this special weather statement went out at May 17, 2:40 PM MDT, 2 hours 57 minutes earlier.
Area forecast discussion, May 17, 2:40 PM MDT, 2 hours 57 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 240 PM MDT Mon May 17 2021 .SHORT TERM...Today through Wednesday. Current satellite imagery shows an upper level low centered over northern AZ. Models are still showing moisture and instability from this low bringing thunderstorms with gusty winds and small hail mainly over our extreme southeast areas by the Bear Lake region. However, some light showers and thunderstorms are again possible over the southern Central mountains, the Montana Divide and the northern Eastern Highlands. Tuesday looks mostly dry in breezy southwest flow with a weak trough moving through ahead of the next upper level low. Expect winds of 15 to 25 mph with gusts near 30 to 40 mph mainly for the Snake Plain and ridge tops. A lake wind advisory is effect for the American Falls reservoir. Wednesday look for moisture and instability moving back into the area ahead of an upper level low models show centered just off the OR/WA coast. Thunderstorm potential looks to be best for the Montana Divide and Eastern Highlands areas. Models show some indication that a few of thunderstorms could be severe. Look for temperatures 4 to 8 degrees above normal today and 8 to 12 degrees above normal on Tuesday before dropping back to around 4 to 8 degrees above normal on Wednesday. Wyatt .LONG TERM...Thursday through next Monday. Main weather feature for the extended period will be an upper-low moving into the Pacific NW on Thursday with this feature meandering across the Great Basin through the weekend. Models seem to be in a bit more agreement on placement of this feature during the late week and weekend, keep the center of the low to the west of our area. This may keep things a bit warmer than previous forecasts, although still cooler than normal, but still looks like this time period will feature more clouds than sun. Precip chances remain a good bet over all of the region, especially the Central Mountains, with thunderstorms also possible each day. Snow levels across the Central Mountains will be low enough to support snow across the higher terrain. Still a bit of uncertainty on snow levels though so something to keep an eye on over the next few days. The low will eventually open up and eject north into Alberta and Saskatchewan by early next week with a more zonal upper-level pattern for the first part of next week. With cloud cover and precip chances expected to be high through this period, expect temps to be on the cooler side of normal into early next week. McKaughan && .AVIATION... VFR conditions expected through the period. Could see a very isolated storm this afternoon at KSUN so maintained VCTS wording and if storms do transpire, localized MVFR/IFR reductions would be possible. Otherwise, mostly clear skies expected across the rest of the area. Winds will become light overnight but look to quickly increase tomorrow after daybreak and becoming a bit gusty at times at KPIH, KBYI and KIDA. McKaughan && .FIRE WEATHER...A low pressure center will eject east through the 4- corners region today with lingering moisture supporting isolated afternoon the SE highlands and in the Howe area. Dry and breezy conditions follow Tuesday and Wednesday as the next upstream storm system takes shape over Washington. Conditions turn wet and cooler starting late Wednesday night and continuing through at least Saturday as the low pressure system drops into the Great Basin. By Saturday night, the models suggest that the system begins to open up and eject north with a drying trend following by Monday. Huston && .PIH WATCHES/WARNINGS/ADVISORIES... Lake Wind Advisory from 9 AM to 9 PM MDT Tuesday for IDZ054. &&
In the hours before
Special weather statement, May 17, 5:37 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Pocatello ID 537 PM MDT Mon May 17 2021 IDZ060-061-180015- Bear Lake Valley ID-Bear River Range ID- 537 PM MDT Mon May 17 2021 ...SPECIAL WEATHER STATEMENT... At 537 PM MDT, Doppler radar was tracking a strong thunderstorm near Dingle, or 7 miles northeast of Bear Lake Idaho Portion, moving south at 10 mph. Winds in excess of 30 mph will be possible with this storm. Boaters can expect a sudden increase in waves and very choppy waters which will result in hazardous boating conditions. Boaters are urged to seek safe harbor if possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... If on or near Bear Lake, Move to safe shelter now! Do not be caught on or near the water. Gusty winds and choppy waves are likely. && LAT...LON 4200 11145 4219 11137 4217 11105 4200 11105 TIME...MOT...LOC 2337Z 347DEG 9KT 4215 11126 DMH
The office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 6:29 PM MDT | Special Weather Statement | PIH | Cassia | 91 min |
| May 16, 6:31 PM MDT | Special Weather Statement | PIH | Power | 89 min |
| May 16, 6:54 PM MDT | Severe Thunderstorm Warning | PIH | Bannock, Bingham, Blaine, Cassia, Lincoln, Minidoka and 1 more | 66 min |
| May 17, 2:02 PM MDT | Lake Wind Advisory | PIH | Bannock, Bingham, Power | 30 hr |
Nearby
Special Weather Statements in Idaho, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.